New Mexico, 2008Flash Flooding in New Mexico, August 30 to 31, 2008
August 30 to 31, 2008 · NWS EPZ · 4 events in 2 counties and zones
A deep, moist southeasterly flow with embedded upper disturbances produced widespread showers and thunderstorms with heavy rainfall in southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, moist southeasterly flow with embedded upper disturbances produced widespread showers and thunderstorms with heavy rainfall in southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 30, 1:48 PM MST, 6 hours 42 minutes earlier.
Area forecast discussion, Aug 30, 1:48 PM MST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
248 PM MDT SAT AUG 30 2008
.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW OVER THE
REGION...RESULTING IN NUMEROUS RAIN SHOWERS AND THUNDERSTORMS
OCCURRING FOR THE NEXT COUPLE OF DAYS. SOME OF THE SHOWERS MAY
PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING OF LOW LYING
AND POORLY DRAINED AREAS POSSIBLE. DRIER CONDITIONS WILL OCCUR BY
LATE MONDAY AS THE MOISTURE SHIFTS OUT OF THE AREA. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF
THE WEEK.
&&
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THROUGH
THE DAY DUE TO CONSIDERABLE MOISTURE FLOWING UP FROM THE GULF OF
MEXICO TOWARD THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM THIS AFTERNOON AND EVENING DUE TO EVEN MORE
MOISTURE FLOWING UP AND GREATER LIFT ACROSS THE AREA. NATIONAL
WEATHER SERVICE RADAR ALREADY INDICATES A RAMP UP OF ACTIVITY AT
THIS TIME. PRECIPITABLE WATER VALUES ARE AT 150 PERCENT OF NORMAL
WHICH INDICATES THAT SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL
BUT NOT ALL OF THEM. RADAR RAINFALL RATES HAVE BEEN LIGHT TO LOW
END MODERATE ACROSS THE FORECAST AREA AND HEAVIER SOUTH OF THE
BORDER. SOME OF THE HEAVIER RAIN WILL MOVE NORTH TONIGHT AND MAY
PRODUCE SOME LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND
POORLY DRAINED LOW LYING AREAS AND ROADS.
ON SUNDAY THE AREA WILL START TO COME UNDER THE INFLUENCE OF A AN
UPPER LEVEL TROUGH MOVING INLAND FROM THE WEST COAST THIS WILL
HAVE THE EFFECT TO CONCENTRATE THE MOISTURE IN A NARROWER PLUME
OVER THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS POSSIBLE
ONCE AGAIN. THE PROJECTED PROFILE FOR SUNDAY AFTERNOON RAISES THE
POSSIBILITY THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA.
MONDAY WILL ALSO SEE SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT
QUITE AS FREQUENT AS MOISTURE LEVELS BEGIN TO DROP.
BY TUESDAY...A WESTERLY FLOW PATTERN WILL BEGIN TO FLUSH MOISTURE
OUT OF THE REGION AND DIMINISH CHANCES FOR RAIN AND THUNDERSTORMS.
RESIDUAL MOISTURE WILL CONTINUE TO FUEL ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. MODELS PROJECT A COLD FRONT PUSH
INTO THE REGION LATE TUESDAY NIGHT AND EARLY WEDNESDAY THAT MIGHT
ENHANCE CHANCES FOR THUNDERSTORMS. WILL WAIT SEE HOW THAT DEVELOPS
BEFORE INCREASING POPS FROM THE ISOLATED CATEGORY.
&&
.AVIATION...VALID 31/0000Z-01/0000Z...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD
WILL KEEP MVFR TO IFR CONDITIONS ACROSS THE REGION WITH LOW
CEILINGS. MOUNTAIN TOPS WILL LIKELY BE OBSCURED DUE TO THE LOW
CLOUDS. RAIN SHAFTS MAY ALSO REDUCE VISIBILITIES TO IFR
CONDITIONS. SEE APPROPRIATE TAFS FOR MORE DETAILS.
&&
.FIRE WEATHER...
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE
WEEKEND. MODELS SHOW SOME DRYING EARLY NEXT WEEK...BUT NOT ENOUGH TO
TOTALLY REMOVE THE THREAT OF RAIN. HEAVY RAIN AND GUSTY WINDS ARE
THE MAIN THREATS WITH THESE STORMS AND AS SUCH LOCALIZED FLOODING IS
POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 65 82 65 87 67 / 70 50 50 30 20
SIERRA BLANCA TX 58 81 58 83 58 / 60 50 40 30 20
LAS CRUCES 64 81 65 87 65 / 70 50 50 30 20
ALAMOGORDO 61 80 63 83 62 / 60 50 50 30 20
CLOUDCROFT 43 63 45 64 44 / 60 50 50 40 30
TRUTH OR CONSEQUENCES 62 80 63 84 62 / 60 60 40 30 20
SILVER CITY 56 75 57 82 56 / 60 60 40 30 20
DEMING 62 80 63 88 62 / 60 60 40 30 20
LORDSBURG 62 81 62 89 61 / 50 60 40 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/23
Hazardous weather outlook, Aug 30, 10:40 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT SAT AUG 30 2008
NMZ022>025-030>032-TXZ055-056-311745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT SAT AUG 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR
OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE
RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY
DRAINED AREAS AND ROADWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN
SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN
CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER
CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE
REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN
THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL
IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.
GNL
Flash Flood, Sierra
- When
- August 30, 8:30 PM MST to 9:30 PM MST
- Where
- Sierra County, 4.61 mi ENE of Lake Vly to 2.3 mi NE of Lake Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.754, -107.511
This spotter was returning from a long drive from Albuquerque and was only about a mile from her ranch house. But a flooded arroyo with raging water two feet deep over Highway 27 convinced her to turn around --- and she did not drown. Back-tracking meant an extra 40 miles of driving, but the extra gas was worth the spared life.
Flash Flood, Grant
- When
- August 31, 10:50 AM MST to 12:15 PM MST
- Where
- Grant County, 0.78 mi WNW of Central to 1.11 mi S of Central
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.773, -108.163
Water from Santa Clara Creek was flowing with a depth of 3 feet over a main road in Santa Clara.
Flash Flood, Sierra
- When
- August 31, 5:50 PM MST to 9:00 PM MST
- Where
- Sierra County, 1.66 mi S of Las Palomas to 6.82 mi ESE of Las Palomas
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.046, -107.297
Cuchillo Creek overflowed, closing nearby roads as well as Highway 187 near Las Palomas. Levees were washed out and at least one home was heavily damaged.
Flash Flood, Sierra
- When
- August 31, 7:44 PM MST to 9:30 PM MST
- Where
- Sierra County, 1.35 mi E of Arrey to 0.55 mi NE of Arrey
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.852, -107.307
Water covered Highway 187 north of Arrey at several low water crossings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 30 to 31, 20081 death · 3 events
- Flash Flooding and Hail in California, August 30, 20082 injured · $10,000 · 1.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008$8,000 · 69 kt wind · 9 events
- Flash Flooding and Hail in North Carolina, August 30, 20081 in hail · 7 events
- Hail and Damaging Wind in Kentucky, August 30, 2008$3,000 · 52 kt wind · 4 events
- Hail in Montana, August 30, 20080.75 in hail · 3 events
- Flash Flooding and Hail in Arizona, August 30 to 31, 20080.88 in hail · 3 events
- Heavy Rain in U.S. Virgin Islands, August 30, 20082 events
- Flash Flood and Hail in Nevada, August 30, 20080.75 in hail · 2 events
- Damaging Winds in Kansas, August 30, 200852 kt wind · 2 events
- Hail in Arizona, August 30, 20081 in hail · 1 event
- Hail in Arizona, August 30, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134148, 134160, 134172, 134174.